Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 81, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 6, 2002, 10:01 PM EDT for Hoke County, North Carolina. It was in force for 14 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 6, 2002, 10:01 PM EDT (02:01 UTC)
- Expired
- Jun 6, 2002, 10:15 PM EDT
- In force
- 14 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Hoke County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 10:15 PM EDT | Thunderstorm Wind 50 E | Rockfish, NC | Trees were blown down near the border with Robeson County. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 893 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -135 m²/s²
- 0-3 km storm-relative helicity
- -66 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 070201 SVRRAH NCC093-070215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 959 PM EDT THU JUN 6 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOKE COUNTY IN NORTH CAROLINA * UNTIL 1015 PM EDT * AT 959 PM EDT...LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF RAEFORD...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EASTERN HOKE COUNTY BY 1005 PM THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. HOKE COUNTY EOC REPORTED DIME SIZE HAIL WITH THIS STORM IN RAEFORD AT 957 PM. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. $$ WSS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 9:40 PM EDT, 21 minutes earlier.
Area forecast discussion, Jun 6, 9:40 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 940 PM EDT THU JUN 06 2002 ...SEVERE THREAT RAPIDLY DIMINISHING AND LIMITED TO THE FAYETTEVILLE TO GOLDSBORO AREAS FOR THE NEXT HOUR OR TWO... THE LINE OF THUNDERSTORMS - THAT HAS PRODUCED SOME WIND DAMAGE IN CENTRAL NORTH CAROLINA - CONTINUED TO MOVE RAPIDLY EAST AT 40 TO 50 MPH AT 930 PM. A GUST FRONT - THAT AT TIMES MOVED WELL OUT IN FRONT OF THE ACTUAL STORMS - HAD ADVANCED INTO SCOTLAND... HOKE... CUMBERLAND... WAYNE... AND WILSON COUNTIES. THE GUST FRONT WILL BE IN THE FAY AND GSB AREAS SHORTLY. ONCE THAT GOES BY... THE SEVERE WIND THREAT WILL BE DONE. THE WATER VAPOR LOOP INDICATES A WAVE IN THE FLOW OVER WESTERN NC HEADING EAST. THIS SEEMS TO HAVE ENHANCED THE RAINFALL OVER THE PIEDMONT IN THE PAST FEW HOURS - THIS BEHIND THE LINE OF STORMS. LIGHTNING DATA SHOWS SEVERAL POSITIVE CLOUD TO GROUND STRIKES WITH THIS LARGE AREA OF RAINFALL. WILL KEEP CATEGORICAL POPS OVERNIGHT IN ALL BUT THE NW PIEDMONT WHERE IT WILL TAPER OFF IN THE INT/GSO AREAS BEFORE 100 AM EDT. KRAX INDICATED BRIEF TRAINING OF CELLS NOTED OVER NASH AND WILSON COUNTIES GIVING 2-3 INCH TOTALS IN 1.5 HOURS. THIS AREA WILL BE WATCHED CLOSELY FOR FLASH FLOODING IF CELLS CONTINUE TO TRAIN. -BADGETT PREVIOUS DISCUSSION - FRIDAY...LOW LEVEL NE FLOW MAY KEEP SKIES CLOUDY FOR GOOD PART OF THE MORNING BEFORE SUBSIDENCE AND DRY AIR ADVECTION DISSIPATE LOW CLOUDS. 850 THERMAL TROUGH OVER REGION FRI AND COOLER NE FLOW SHOULD RESULT IN TEMPS CLOSE TO 20 DEGREES COOLER COMPARED TO RECENT HOT SPELL. COLD FRONT EXITS SOUTHERN COUNTIES FRI AM. WILL LIKELY REMOVE MENTION OF POP ACROSS THE NORTH FRI AM (WHERE MENTIONED) AND KEEP POPS FRI IN THE SOUTH CONFINED TO EARLY MORNING (30-40%). SATURDAY APPEARS TO BE ABOUT AS GOOD AS IT CAN GET WITH HIGH PRESSURE BUILDING AT SURFACE AND ALOFT. PLENTY OF SUN WITH LIGHT NE-E SURFACE FLOW SUGGEST HIGHS AROUND 80/LOWER 80S. EXTENDED...RIDGING NEAR SURFACE AND ALOFT WILL MAINTAIN INFLUENCE OVER WEATHER ACROSS CENTRAL NC THROUGH MUCH OF THE EXTENDED. AVN/GFS HAS BEEN TRENDING TOWARD A SOLUTION THAT EXHIBITS STRONGER RIDGING AND A DRIER AIRMASS. THUS...EXPECT TEMPS TO MODERATE DAYS 3-6 WITH HIGH TEMPS SLIGHTLY ABOVE NORMAL BY TUE. ECMWF AND AVN/GFS DISPLAY LOWERING UPPER HEIGHTS BY MID WEEK AS NORTHERN STREAM S/W CROSSES GREAT LAKES. TIMING OF THIS FEATURE IN QUESTION THIS FAR OUT AS TREND HAS BEEN TO SLOW EASTWARD TRANSLATION OF UPPER LOW ACROSS NORTHERN TIER OF U.S. ALSO...STILL SOME QUESTION OF RETURN FLOW BEYOND TUE. ECMWF AND AVN/GFS SUGGEST THAT RETURN FLOW OVER CENTRAL NC COULD BE DELAYED AT LEAST TILL LATE WED. THUS...DUE TO THE ABOVE UNCERTAINTY AND THE MODEL TENDENCY TO BREAK RIDGING OVER SE U.S. TOO QUICKLY THIS TIME OF YEAR...WILL NOT INTRODUCE POPS TO DAYS 5-7 AT THIS TIME. -WSS .RAH...NONE. BADGETT
In the hours before
Special weather statement, Jun 6, 7:00 PM EDT, 3 hours 1 minute before
ZCZC 000 TTAA00 KRAH 062257 NCZ007>009-022>025-039-040-070200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 700 PM EDT THU JUN 6 2002 ...A LINE OF STRONG THUNDERSTORMS IS APPROACHING ROXBORO AND BURLINGTON... AND HILLSBOROUGH... A LINE OF THUNDERSTORMS WITH GUSTY WIND AND FREQUENT LIGHTNING WILL MOVE EAST AT 40 MPH ACROSS MUCH OF PERSON... ALAMANCE... EASTERN GUILFORD... ORANGE... AND NORTHERN RANDOLPH COUNTIES BETWEEN 700 AND 800 PM. CITIES AND TOWNS IN THE PATH OF THIS LINE OF STORMS INCLUDE... ROXBORO... ELON... HILLSBOROUGH... BURLINGTON... AND GRAHAM. STRONG GUSTY WIND TO 40 OR 50 MPH MAY OCCUR WITH THE PASSAGE OF THIS LINE. TAKE SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. IF A SEVERE THUNDERSTORM WARNING IS ISSUED... MOVE INSIDE A STURDY SHELTER AWAY FROM WINDOWS. BADGETT
Special weather statement, Jun 6, 7:23 PM EDT, 2 hours 38 minutes before
ZCZC 000 TTAA00 KRAH 062323 NCZ039-040-073>076-083-084-070215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 723 PM EDT THU JUN 6 2002 ...A LINE OF STRONG THUNDERSTORMS MOVING THROUGH THE SOUTHERN PIEDMONT PRODUCING STRONG GUSTY WIND... A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE EAST AT 40 MPH ACROSS RANDOLPH... STANLY... MONTGOMERY... AND ANSON COUNTIES THROUGH 830 PM. STRONG GUSTY WIND TO 40 OR 50 MPH IS EXPECTED TO BRIEFLY OCCUR AS THE LINE PASSES. CITIES AND TOWNS IN THE PATH OF THIS LINE OF STORMS INCLUDES ASHEBORO... TROY... ALBEMARLE... BADIN LAKE... NORWOOD... ANSONVILLE. THIS LINE WILL MOVE INTO CHATHAM COUNTY BEFORE 800 PM AND WILL AFFECT MOORE AND RICHMOND COUNTIES BY 900 PM. THIS INCLUDES THE SILER CITY... ROBBINS AND ROCKINGHAM AREAS. IF A WARNING IS ISSUED FOR YOUR AREA... SEEK SHELTER IN AN INTERIOR ROOM OF YOUR HOUSE OR BUILDING. EVERYONE SHOULD SEEK SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. BADGETT
Special weather statement, Jun 6, 8:01 PM EDT, 2 hours before
ZCZC 000 TTAA00 KRAH 070001 NCZ028-041>043-076>078-085-086-088-089-070300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 801 PM EDT THU JUN 6 2002 ...THUNDERSTORMS WITH STRONG GUSTY WIND APPROACHING RALEIGH... CARY... SANFORD... WAKE FOREST... AND CLAYTON... A LINE OF THUNDERSTORMS WILL MOVE EAST AT 40 MPH ACROSS THE REGION BETWEEN 800 PM AND 930 PM. A LEADING GUST FRONT WILL PRODUCE NORTHWEST WINDS THAT MAY EXCEED 50 MPH AND PRODUCE WIND DAMAGE TO TREES AND POWER LINES. EVERYONE ACROSS THE EASTERN PIEDMONT... SANDHILLS AND COASTAL PLAIN SHOULD PREPARE FOR A BRIEF PERIOD OF VERY STRONG WINDS AS THIS LINE OF STORMS PROGRESSES THROUGH THE REGION. IF A WARNING IS ISSUED FOR YOUR COUNTY... MOVE TO A STURDY SHELTER ... OR INTERIOR ROOM AWAY FROM WINDOWS. IF IN A VEHICLE... DO NOT PARK NEAR OR UNDER TREES BADGETT
Local storm report, Jun 6, 8:25 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
825 PM EDT THU JUN 6 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM 10 W ROXBORO NC WIND DAMAGE
06/06/02 PERSON TREE BLOWN ACROSS POWER
LINES AT INTERSECTIONS OF
15/501 AND STATE ROAD 1123Local storm report, Jun 6, 8:43 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
843 PM EDT THU JUN 6 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM GOLDSTON NC WIND DAMAGE
06/06/02 CHATHAM SEVERAL TREES DOWNED BY
STRONG WINDS ALONG
WHITE-SMITHFIELD ROAD AND
HWY 902Local storm report, Jun 6, 8:45 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
845 PM EDT THU JUN 6 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 15 SW DENTON NC WIND DAMAGE
06/06/02 DAVIDSON TREES DOWNED ALONG HWY 8
IN SEVERAL LOCATIONS
PWBThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 8:00 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 45 min |
| Jun 6, 8:24 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore | 36 min |
| Jun 6, 8:36 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 54 min |
| Jun 6, 8:45 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 30 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.